MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Detachment of Device or Device Component (2907); Misassembly by Users (3133)
Health Effect - Clinical Codes Iritis (1940); Vitreous Loss (2142); Capsular Bag Tear (2639); Foreign Body In Patient (2687)
Date of Event 07/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent cataract surgery in the right eye on (b)(6) 2024 where the miloop and micor lens fragmentation system were used to fragment and remove the cataractous lens fragments.The micor extractor nose cone was not attached properly during the nucleus removal and there was insufficient irrigation and the posterior capsule ruptured.The surgeon stated that the anterior chamber bounce caught the capsule.The following additional information was provided by the surgeon on (b)(6) 2024.While performing aspiration of the nuclear pieces, the micor extractor nose cone became loose and separated from the micor extractor handpiece.There was a loss of intraocular pressure (iop) in the anterior chamber and the posterior capsule touched the micor tip, forming a round hole in the posterior chamber with vitreous fluid loss.Viscoelastic was injected; however, there was a second loss of iop in the ac due to insufficient balanced salt solution (bss) available.At this time the posterior capsular tear extended and the nucleus dropped into the vitreous cavity.A retina specialist was available and intervened during the initial surgery; a pars plana vitrectomy was performed and the fallen lens fragments were removed from the vitreous.A 3-piece intraocular lens model was implanted in the sulcus without incident.On (b)(6) 2024 the patient presented to the emergency department with iritis in the right eye.Prednisolone topical eye drops were prescribed for presumed rebound iritis.The patient's prognosis is good and there has been no adverse impact on vision.At the last visit on (b)(6) 2024 , the patient's vision improved from 20/800 preoperatively to 20/30.
 
Additional Manufacturer Narrative
The micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection and functional testing, which consisted of flow, vacuum, surge, and cutter testing.There was no damage or device malfunction identified and the device met specifications and performed as intended.The surge testing with an artificial eye revealed the pressure drop was within specification.The micor extractor device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.The surgeon's opinion on the etiology was possibly holding the micor extractor too close to the tip and failure to recognize that the bss was low (no alarm).The surgical video was provided to the manufacturer for review and the findings will be submitted in a follow-up report.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno 89521
7754731014
MDR Report Key20014140
Report Number3012123033-2024-00005
Device Sequence Number20598174
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2025
Device Model NumberFG-50621
Device Lot NumberFG24042901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2024
Initial Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MILOOP
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age62 YR
Patient SexMale
Patient EthnicityHispanic
Patient RaceWhite